Topical miconazole and warfarin interaction higlighted

This week the MHRA published  a reminder about the potential drug interaction between miconazole and warfarin in their monthly.

The MHRA have chosen to highlight this safety issue following a Patient Safety Notice issued in Wales last month (link below) which describes a fatality in a patient on warfarin who was prescribed miconazole oral gel by her dentist. This notice has been circulated to all dental practices in Wales.
Drug Safety Update – Topical miconazole, including oral gel: reminder of potential for serious interactions with warfarin

Welsh Patient Safety Notice – PSN 032 / May 2016
Risk of patient harm from an interaction between miconazole and coumarin anticoagulants

This safety  alert was stimulated by the death of a patient from intracerebral haemorrhage (stroke). In this particular incident, the patient was regularly prescribed warfarin for treatment of atrial fibrillation and was concomitantly prescribed miconazole oral gel for the treatment of oral thrush by a dentist.

This interaction is already noted in BNF  and the SDCEP Prescribing guidance

Back to News index